advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Mount Prospect, Illinois, USA:

My son is eleven and was diagnosed with type 1 diabetes at the age of 11 months. Three years ago, he had a seizure very early in the morning. We tested him and he had a low number, so I administered glucagon and he came out of it. Afterward, he had an EEG as a precaution and, under the strobe light, showed minor spiking. The endocrinologist agreed that it could have been a diabetic reaction to a low sugar. The neurologist noted the pattern and prescribed Depakote.

Two plus years later, EEGs three times a year without change, again he has a seizure. This time he knew he was low, but didn't get to his bag. The paramedics were called and they administered glucose intravenously. Again, he came out of it and two hours later was back at play with no other side effects.

He's going through a growing stage and his control has been off. His A1c was 10.3, which is high for him. I don't want him on the Depakote any longer. There have been no results to date, yet the neurologist is insisting, and scaring my son's mother, that he continue with the Depakote.

Answer:

Hypoglycemia can lead to a seizure--in anyone. Interestingly, some people with diabetes can get the same type of symptoms all the time, that are rather "stereotypical" for them. For example, their hypoglycemic symptoms may almost be the same, whether that is headache or jitteriness or sweatiness or a seizure. Just because you usually get a headache does not mean that you could never have a seizure, but not uncommonly an individual's hypoglycemia symptoms tend to be consistent for that person. But, if you are already prone to seizures or epilepsy, your "threshold" for having a seizure could be lessened by hypoglycemia.

So, I am intrigued by your mention of the "spikes" on the EEG. While I agree that the initial seizure, and perhaps the second also may have been precipitated by the hypoglycemia, it does not exclude the possibility that the child does not have a seizure disorder, especially if there were spike waves seen on the EEG. In addition, you noted that follow up EEGs were unchanged. If you mean that the spikes persist, then this is that much more evidence to suggest that there is indeed an underlying seizure disorder and I would not at all advise you to discontinue the anticonvulsant without input from the child's own physicians.

If there are differing opinions in management, then a second opinion from another pediatric neurologist may well be in order. If you meant that the follow-up EEGs did NOT have spikes, then a trial off of the anticonvulsant may be reasonable, under proper supervision.

Do you know if the child's blood level of Depakote was in the therapeutic range with the second seizure? Does he take that medication regularly? If no to either question, that could certainly increase the risk of a convulsion in someone seizure prone.

Remember that anticonvulsants do not really STOP seizures; but, they do raise the seizure threshold making the inciting stimulus less likely to lead to a seizure or require a greater seizure-inducing stimulus to occur to initiate the seizure.

DS

Additional comments from Dr. David Schwartz:

If the Depakote level was in therapeutic range at the time of assessment of the seizure, and his glucose was low, it is understandable and I think reasonable to ascribe the seizure to the hypoglycemia and approach it "endocrinologically."

You are not getting "wrong information" but I think you may not be fully interpreting what you were told.

It is true that mild irregular EEG patterns, in someone who is asymptomatic, do not necessarily require anticonvulsants. We try to treat children - not lab tests. But in an individual with seizures, if the EEG pattern is consistent with the type of seizures that were manifesting, then I'd strongly consider treatment. Once again, the degree of hypoglycemia can lower the "seizure threshold."

As for Depakote in kids--all you say is probably true. But medications are used in children ALL THE TIME despite that there may not be FDA-indications to do so."Non-FDA approved" is NOT THE SAME as FDA-disapproves; it means that the pharmaceutical manufacturer never submitted data to the FDA for that particular indication or population. It has only been since the Clinton administration that the FDA has been mandated to have drugs tested in children as well as adults. Depakote has been around a long, long time and it's safety and side-effects profiles are well know. Yes it can cause a false ketone issue. Has there been a "single" death in an adult with non-ketotic hyperglycemia? Was he a known diabetic? Compared to literally the thousands of patient years of experience with that drug, I would say that that tragedy was the exception and not the rule.

You are sending the message that you don't want your child on that med. Talk to your pediatric neurologist. Still uncomfortable with the plan? Get a second opinion from another peds neurologist (may need to pay out of pocket for the consultation).

If it were my son and he had an abnormal EEG, periodic (albeit rare) seizures that might be precipitated by hypoglycemia given his diabetes? I'd treat with an anticonvulsant for at least until he had been seizure free for 1-2 years.

DS

DTQ-20040717185643
Original posting 22 Jul 2004
Posted to Other and Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.